Drug‐induced liver injury: Advances in mechanistic understanding that will inform risk management

    loading  Checking for direct PDF access through Ovid

Excerpt

Drug‐induced liver injury (DILI) is a major public health problem impacting patients, healthcare providers, drug developers, and drug regulators. DILI is the number one cause of acute liver failure (ALF) in the US.1 Although complete recovery is expected for patients experiencing less serious DILI, the associated symptoms (e.g., fatigue, itching, nausea) can be debilitating and recovery can be prolonged, with about 20% of patients having biochemical evidence of continuing liver injury 6 months after diagnosis.2
Diagnosis of DILI remains a significant challenge for healthcare providers.3 When a patient develops DILI, there are currently no tests available to physicians that can confidently establish the diagnosis. The clinical presentation of DILI varies widely and is indistinguishable from other hepatic disorders such as viral hepatitis. The diagnosis of DILI can also be confounded by preexisting liver disease. Furthermore, in patients taking multiple drugs, it is often challenging to confidently identify the specific drug causing DILI. While an extensive diagnostic evaluation is underway, the physician may be forced to unnecessarily terminate or substitute treatments, resulting in exposure to new adverse drug event risks and possible suboptimal treatment of underlying diseases. Finally, until DILI has resulted in organ dysfunction, current biomarkers cannot predict whether a patient with DILI will recover quickly, recover slowly, or progress to ALF, so that all patients experiencing DILI must be monitored closely until recovery is underway.
DILI also remains a major adverse event that leads to termination of clinical drug development programs.4 In some cases, this results from discovery of dose‐dependent or “intrinsic” hepatotoxicity in phase I clinical trials, which may not have been suspected based on preclinical studies. But the most problematic form of DILI in drug development is “idiosyncratic,” occurring only very rarely among treated patients and often only after several months of treatment with the offending drug. As a result, this liability is typically detected only late in clinical development. A recent example was termination of development of the promising diabetes drug fasiglifam due to DILI recognized only late in phase III clinical trials.5 Termination this late in development often equates to a more than $1B investment and, in this case, over 5,000 patients in the clinical trials exposed to risk without public health benefit.
The prediction of idiosyncratic DILI is complicated by the apparent need for individual susceptibility factors that are not typically represented in preclinical models or even among subjects in small clinical trials. While drugs that cause idiosyncratic DILI typically also cause a more frequent mild and asymptomatic liver injury—and this can usually be detected early in clinical development as transient, asymptomatic elevations in serum alanine aminotransferase (ALT) occurring in some treated subjects—the frequency and magnitude of serum ALT elevations does not correlate well with the risk of idiosyncratic DILI. For example, there are drugs that cause frequent and significant (>3× upper limit of normal, ULN) elevations in serum ALT but yet have little or no liver safety risk (e.g., heparins, cholestyramine, statins). There are no tests available that have been shown to distinguish elevations in serum ALT that do or do not portend idiosyncratic DILI. As a result, the only current way to make this distinction is to continue to treat patients who develop asymptomatic elevations in serum ALT to determine whether or not they will develop elevations in serum bilirubin, indicating global liver dysfunction. However, continued treatment of patients after drug‐induced ALT elevations to determine whether they will develop global liver dysfunction, even with careful monitoring, is placing clinical trial subjects at risk for ALF.4 Dr.
    loading  Loading Related Articles